MAUDE Adverse Event Report: CORCYM S.R.L. CARBOMEDICS TOP HAT MECHANICAL HEART VALVE; MECHANICAL HEART VALVE PROSTHESIS

CORCYM S.R.L. CARBOMEDICS TOP HAT MECHANICAL HEART VALVE; MECHANICAL HEART VALVE PROSTHESIS
Model Number CPHV
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Insufficient Information (4580)
Date of Event 07/22/2025
Type of Reportable Event Serious Injury
Event or Problem Description
On (b)(6) 2025, a carbomedics top hat valve, s5-021 was successfully implanted.Once all sutures were in place, they started rotating the leaflets with a rubber shodded hemostat and a debakey.It was at this time that the leaflet broke.They had to remove the pieces, flush and suction the area as well as remove the top hat valve and place a second one.This added at least an hour to the case.The second top hat was placed successfully.As reported patient is doing well and was coming out of the icu and to the floor with stable hemodynamic and extubated.
 
Additional Manufacturer Narrative
The manufacturing and material records for the device involved in this event, as they pertain to the reported issue, were retrieved and reviewed by the manufacturer¿s quality engineering.The results confirmed that this prosthesis satisfied all required material, visual, and performance standards at the time of manufacture and release.Manufacturer is pending the receipt of the device for further investigation.A follow up report will be provided upon receipt of the device and/or completion of the investigation.
 
Additional Manufacturer Narrative
Updated sections b4, d9, g3, g6, h2, h6.Manufacturer has received the device for further investigation.Furthermore, manufacturer is retrieving and reviewing the production documents.A follow up report will be provided upon completion of the investigation.
 
Additional Manufacturer Narrative
Updated sections b4, g3, g6, h2, h3, h6, h11 the device was returned to the manufacturer.Following decontamination in formalin and subsequent treatment with hypochlorite solution, the prosthesis was visually inspected.No pre-existing defects were identified, but chipped areas were detected in both pivots corresponding to the position of the missing leaflet.The undamaged leaflet was identified as the left leaflet, while the broken leaflet corresponded to the right position.X-ray performed to exclude voids, flaws, and irregularities in the internal structure of the leaflet.Proof function tests performed on the separate leaflets and on the assembly.These tests are followed by dye liquid penetrant inspection with the aim to exclude component failures.From the document review performed, no manufacturing deficiencies were noted.Among the possible mishandling scenarios documented in the literature that could lead to valve damage, some produce fracture effects fully comparable to the observed failure mode.Specifically, an over-rotation can generate an excessive load resulting in the sudden breakage and escape of the leaflet from the orifice, while simultaneously causing damage to the pivot contact areas.Considering the description reported in the case history: ¿started rotating the leaflets with a rubber-shodded hemostat and a debakey¿, it is important to emphasize that, based on the illustrated scenario, the root cause of the fracture is primarily associated with the use of rigid instruments.The leverage effect of a clamp (even if protected), combined with the inherent lever provided by the leaflet itself, can induce a fracture under a relatively low load, which may be barely perceptible to the operator.It is important to note that rubber protection on the instrument tips cannot be considered an effective preventive measure against this type of stress.While it may reduce the risk of surface scratches during direct contact, it does not mitigate the mechanical leverage effect generated by rigid instruments during rotation.Even with rubber-shodded tips, the combined leverage of the clamp and the leaflet itself can generate forces sufficient to cause fracture, without being easily perceived by the operator.It should also be noted that, as reported in the device ifus, the valve shall be rotated in situ to the desired position exclusively by using the holder still assembled with the handle.The use of any other instrument or device to rotate the valve by grasping one or both leaflets may cause severe, non-visible damage which may result in valve malfunction.

Brand Name
CARBOMEDICS TOP HAT MECHANICAL HEART VALVE
Common Device Name
MECHANICAL HEART VALVE PROSTHESIS
Manufacturer (Section D)
CORCYM S.R.L.
via per crescentino sn
saluggia, vc
Manufacturer (Section G)
CORCYM S.R.L.
via per crescentino sn
saluggia, vc
Manufacturer Contact
laura mannino
5005 north fraser way
burnaby, bc 
MDR Report Key22847320
Report Number3005687633-2025-00126
Device Sequence Number20933477
Product Code LWQ
UDI-Device Identifier08022057012906
UDI-Public(01)08022057012906(240)S5-021(17)300307
Combination Product (Y/N)N
Initial Reporter StateVT
Initial Reporter CountryUS
PMA/510(K) Number
P900060
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2025
Device Explanted Year2025
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 01/21/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberCPHV
Device Catalogue NumberS5-021
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/22/2025
Supplement Date Received by Manufacturer11/20/2025
12/22/2025
Initial Report FDA Received Date08/20/2025
Supplement Report FDA Received Date12/20/2025
01/21/2026
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured04/07/2025
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age58 YR
Patient SexFemale